Scarred of the inevitable Morphine withdrawls!

Having been on 240mg of Zomorph for near 2 years. My second double dissectomy I think, has worked. I am trying to reduce the dose by 20mg a day, thus 12 days, but the very first day I am feeling the typical extreme flu symptoms and muscle pain. I have read many blogs and posts and I know I am in for a severe time. I know I cannot just come off them quickly as body may shut down as its dependant on the morphine. I am a strong minded, physically strong man, but hate pain! I am going to try to stick it out and reduce the amounts daily. I will try to keep you all updated on the progress! Dave the builder. X

6 Replies

  • Sounds as though you're reducing very quickly, what did medics advise?

  • Hi Cathie, I am going to try it as the longer I am I pain and withdrawals the more likely I will up the fail. Doctor is very sceptical, she says it's down to me, but says 10mg a day reduction is best. That however this means it's going to be 24days, I am just worried if I feel that bad for so long I will end up upping the dose again. It is so hard and unless you've been through it, I feel people don't know the agony and pain levels. I had never knew the risks before taking so much and I not saying I wouldn't have taken such a high dose, but at least I could made an informed choice. Thanks for email, sorry for such a long reply!

  • Could you do a phased withdrawal - that is drop the dose, wait 3-7 days to stabilise, then drop it again.

    I know this will take a lot longer, but it might not be so distressing?

  • Thank you as well for your advice, will keep everyone updated with results.

  • If you withdraw really very slowly, then you won't get the withdrawal symptoms you are worried about as your body will gradually adjust to the lower levels of meds. If you withdraw very fast then it can potentially have that awful cold turkey effect. Don't be tempted to do the cold turkey though - you may think you are going to cut down the number of days you feel bad, but cutting down that fast can potentially badly affect you physically, even causing problems with heart rhythm, etc. I would think a 12 day withdrawal will have you feeling bad right through, and make it more likely you will need to up the dose again. As oldtimer says, really the only way is to wait after each dose drop (which shouldn't be more than 10 percent of the current dose) long enough to know your body has got used to that dose. Some meds can take six months to a year to come off safely. Take it slowly, and if you even think you are getting mild withdrawal effects, stay on that dose for several more days. Dropping the dose every day seems far too quick to me, and I definitely wouldn't be dropping the dose any further until that flu-like muscle aching had disappeared.

    If you want good advice on withdrawing, contact your local drug and alcohol service - they understand these drugs and know how fast you can safely drop the dose. They may also be able to recommend a medication you could switch to that would be easier to withdraw from.

  • Thank you for the advice and information, taken on board!

You may also like...